Tornadoes · United States · Kansas · 2024

EF1 tornado, Gardner Arpt, Kansas, May 19, 2024

This EF1 tornado ran 0.9 miles across Johnson County on May 19, 2024, touching down at 10:19 PM CDT and reaching 75 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 19, 2024
Touchdown
10:19 PM CDT (03:19 UTC)
Lifted
10:21 PM CDT (03:21 UTC)
On the ground
2 minutes
Path length
0.9 miles (1.4 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
County
Johnson County
Touchdown point
38.784, -94.940
Lift-off point
38.787, -94.934
Record number
2405192119-01

The damage survey

14 damage points were recorded along this path by NWS EAX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 99 mph.

  • Shipping container tipped at JB Hunt
  • fence supports snapped at base and thrown 3 blocks north
  • partial roof covering material loss on three residences, all south facing
  • tarped so difficult to see complete degree of damage, but at least half of roof missing

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

During the late evening hours of May 19th, a squall line brought severe wind gusts and a few tornadoes to portions of Johnson and Wyandotte Counties.

NWS Damage Survey confirmed a short lived EF-1 tornado developed due to a strong embedded circulation along a line of thunderstorms that moved northeast across Johnson County Kansas. The tornado began and ended on the south side of Gardner, KS around 10:20 PM CDT Sunday night, May 19th, 2024.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a severe thunderstorm watch, issued at 23:25 UTC and running to 05:50 UTC.

Issued (UTC)ExpiredProductOffice
23:25 UTC05:50 UTCSevere Thunderstorm WatchEAX
03:01 UTC03:45 UTCSevere Thunderstorm WarningEAX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 01:13 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the tornado touched down at May 19, 6:38 PM CDT, 3 hours 41 minutes earlier. Its key messages:

  • A line of thunderstorms capable of producing severe wind gusts will likely move through the region late this evening into early tomorrow morning.
  • There will be a conditional threat for strong to severe storms tomorrow afternoon and evening.
  • Enhanced risk for severe thunderstorms on Tuesday, with all severe hazards (large hail, damaging wind gusts, and a few tornadoes) possible.
Area forecast discussion, May 19, 6:38 PM CDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
638 PM CDT Sun May 19 2024

.KEY MESSAGES...

- A line of thunderstorms capable of producing severe wind gusts
  will likely move through the region late this evening into
  early tomorrow morning.

- There will be a conditional threat for strong to severe
  storms tomorrow afternoon and evening.

- Enhanced risk for severe thunderstorms on Tuesday, with all
  severe hazards (large hail, damaging wind gusts, and a few
  tornadoes) possible.

&&

.DISCUSSION...
Issued at 210 PM CDT Sun May 19 2024

A broad area of west to southwesterly flow remains over much of the
central CONUS downstream of a synoptic trough over the Intermountain
West. Meanwhile, water vapor imagery shows a shortwave trough over
northern AZ and NM, with this expected to move east
northeastward with an associated mid level jet max nosing into
the central High Plains. This will help initiate storms this
afternoon across far SE Colorado, SW Kansas, and the OK
Panhandle in vicinity of a surface low and accompanying
southward extending dryline. As these storms move east
northeast, they should grow upscale into a quick moving MCS
capable of producing widespread severe winds, traversing from SW
Kansas all the way into eastern Kansas. As the MCS approaches
our far eastern Kansas counties by around 10 pm, they should be
entering into a slightly less favorable convective environment.
However, most recent CAM guidance does suggest a large bowing
squall line capable of producing severe criteria wind gusts
moving through the KC metro in the 10 pm to midnight time frame,
with this continuing to move eastward through Missouri into the
early morning hours, with the damaging wind gust threat
diminishing the further east it progresses. 0-3 km bulk shear
vectors could also perhaps support some embedded QLCS
mesovortices, especially if bowing segments allow for a more
favorable orientation of the shear vector with respect to the
line itself. The severe threat should be over by around 2 am,
but areas of stratiform precipitation may linger for a bit
longer. With the overall progressive nature of the MCS, hydro
concerns should be relatively low tonight.

Severe chances for Monday is still very much uncertain. New
convection may initiate over the area by early to mid morning
tomorrow and continue into the early afternoon hours, but these do
not appear to pose much of a severe threat. However, another
shortwave trough should eject out of the Front Range and into
the Plains tomorrow afternoon, deepening the the surface low
over Kansas and enhancing low level southerly flow, bringing in
upper 60s dewpoints. By late Monday afternoon, model soundings
suggest up to 2000 J/kg of ML CAPE over the region with
sufficient shear to support organized updrafts. That being said,
forcing for ascent will be lacking. It is possible that storms
could initiate along a remnant outflow boundary or a
differential heating boundary of some sort. If any storm does
manage to initiate, it will have the capability to become severe
with large hail and damaging winds. CAMs suggest a large MCS
developing over SE Nebraska by late tomorrow night as better
forcing arrives, and moving eastward into southern Iowa into the
early morning hours of Tuesday. It is possible that this could
clip portions of northern Missouri, but best chances should stay
north of the MO/IA border.

Tuesday afternoon/evening remains our most favorable set up for
severe weather across the region as a stronger shortwave trough
moves into the Plains with a belt of 80 knot WSW winds at 500
mb overspreading the region. At the surface, the low should
deepen and further approach the area, creating surface pressure
falls and backing surface winds, yielding even better low level
moisture advection into the region. By mid afternoon, our
region will be in a very warm, moist warm sector with ML CAPE
values at 3000 J/kg or above with very steep mid level lapse
rates. Given the aforementioned band of 80 knot mid level winds,
deep layer wind shear will be very strong. This pairing of
large instability and deep layer shear will support supercells.
Low level wind shear and hodographs will also support a tornado
threat, especially if surface winds can back enough to out of
the SE. While supercells will be possible out in the open warm
sector earlier on in the event, storms will likely quickly grow
upscale into linear storm modes later in the afternoon/evening
given the strong forcing and advancing cold front. At this
point, damaging wind gusts would likely be the primary hazard,
especially if any bowing segments develop.

The cold front should clear the region to the east by late Tuesday
night into early Wednesday morning, with precipitation exiting with
it. High temperatures for Wednesday should be much cooler (mid
70s) behind the cold front, but temperatures should rebound back
to the lower 80s by Thursday and continuing into the weekend.
Chances for showers and storms return for Thursday night into
Saturday morning.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 630 PM CDT Sun May 19 2024

VFR conditions will start this TAF cycle across the Kansas-
Missouri state line terminals, however a couple of storm
complexes are moving east across the Kansas which will impact
the terminals overnight. Current timing has storms in central
Kansas arriving in the Kansas City terminals around 03Z. Given
upstream observations, expect strong and gusty winds with CIGs
just barely in the MVFR range as the storms move through between
03Z and 05Z. The storms will move east quickly leaving the
terminals with VFR CIGs after a few hours.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...Williams
AVIATION...Cutter
Hazardous weather outlook, May 19, 4:49 AM CDT, 17 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
449 AM CDT Sun May 19 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
449 AM CDT Sun May 19 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 There is a chance of severe thunderstorms tonight, especially west
 of Interstate 35.  Locally heavy rainfall is also possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Monday through Saturday

 Severe weather is again possible on Monday and especially Tuesday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

CMS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Topeka, KS (KTOP), 00:00Z

3.3 hours before the tornado, 65 km from the path. May 20, 2024.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2024-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 793 joules per kilogram, CIN -243, lifted condensation level 1995 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 00:00Z on 2024-05-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 128 square meters per square second, 0 to 6 km bulk shear 32 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
793 J/kg
Mixed-layer CIN
-243 J/kg
Surface CAPE
1273 J/kg
Mixed-layer LCL
1995 m above ground
0-6 km bulk shear
32 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4
0-3 km lapse rate
6.9 K/km

Open this sounding in Storm Lab

Topeka, KS (KTOP), 12:00Z

8.7 hours after it, 65 km from the path. May 20, 2024.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2024-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -88404, lifted condensation level 1732 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 12:00Z on 2024-05-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 79 square meters per square second, 0 to 6 km bulk shear 13 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-88404 J/kg
Surface CAPE
13 J/kg
Mixed-layer LCL
1732 m above ground
0-6 km bulk shear
13 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

The surface observations

Olathe (IXD), 6 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
01:20 UTC150° 4 kt1008.5
01:25 UTC170° 2 kt1008.5
01:30 UTC240° 2 kt1008.8
01:35 UTC230° 5 kt1009.1
01:40 UTC260° 4 kt1009.5
01:45 UTC260° 5 kt1009.5
01:50 UTC260° 4 kt1009.8
01:53 UTC8063260° 3 kt1009.8
01:55 UTC260° 2 kt1009.8
02:00 UTC0° 0 kt1009.5
02:05 UTC0° 0 kt1009.5
02:10 UTC0° 0 kt1009.5
02:15 UTC0° 0 kt1009.8
02:20 UTC0° 0 kt1009.8
02:25 UTC0° 0 kt1009.8
02:30 UTC0° 0 kt1010.2
02:35 UTC0° 0 kt1010.2
02:38 UTC78650° 0 kt1010.5VCTS -RA
02:40 UTC0° 0 kt1010.2-RA
02:45 UTC100° 5 kt1010.2-RA
02:50 UTC100° 5 kt1009.8-RA
02:53 UTC7865100° 5 kt1010.2VCTS -RA
02:55 UTC130° 5 kt1010.2-RA
03:00 UTC120° 5 kt1010.2-RA
03:05 UTC120° 7 kt1010.5-RA
03:15 UTC150° 11 kt161010.8-RA
03:20 UTC170° 10 kt1011.2-RA
03:33 UTC6762210° 13 kt541013.5+TSRA
03:38 UTC6762190° 9 kt291012.9-TSRA
03:40 UTC180° 9 kt1012.5-RA
03:45 UTC 361012.9RA
03:50 UTC190° 16 kt211012.5RA BR
03:53 UTC6662180° 10 kt371012.2TSRA BR
03:55 UTC 1012.2RA BR
04:00 UTC190° 14 kt1012.5+RA BR
04:02 UTC6662190° 11 kt211012.5VCTS +RA BR
04:05 UTC190° 11 kt181012.2+RA BR
04:10 UTC170° 9 kt1011.5RA BR
04:15 UTC180° 11 kt1012.2RA BR
04:20 UTC180° 13 kt1012.5RA BR
04:25 UTC180° 13 kt191012.2RA BR
04:30 UTC6561170° 11 kt1011.9TSRA BR
04:30 UTC170° 11 kt1011.9RA BR
04:35 UTC180° 10 kt1011.5RA BR
04:40 UTC190° 17 kt221011.2RA BR
04:45 UTC6562190° 16 kt261010.8RA BR
04:45 UTC190° 16 kt231010.8RA BR
04:50 UTC 241010.5RA BR
04:53 UTC6561200° 20 kt271009.8RA BR
04:55 UTC 261010.2RA BR
05:00 UTC 231010.2RA
05:05 UTC 1010.2-RA
05:10 UTC180° 11 kt171009.8-RA
05:15 UTC170° 11 kt1009.5

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Pleasant Hill radar (KEAX), 58 km away, was scanning. The volume nearest the touchdown began at 03:18 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
02:49 UTCTSTM WND GST 672 Wsw RichmondFranklin, KSReported from at home weather station.
03:10 UTCTSTM WND DMG9 Wnw PaolaMiami, KSDowned power lines and power outages near Pressonville Road. Time estimated from radar.
03:10 UTCTSTM WND DMG1 Ene Baldwin CityDouglas, KSPower box broken by fallen tree. Time estimated by radar.
03:10 UTCTSTM WND DMG1 Ene Baldwin CityDouglas, KSPower box broken by fallen tree. Time estimated by radar.
03:11 UTCTSTM WND GST 603 S LecomptonDouglas, KS
03:11 UTCTSTM WND GST 603 S LecomptonDouglas, KS
03:12 UTCTSTM WND DMGOsawatomieMiami, KSDelayed report. Social media photo of a tree downed onto a vehicle. Time estimated from radar.
03:13 UTCTSTM WND DMG3 E Pleasant GroveDouglas, KSPower lines downed in the 800 block of E1500 Road.
03:13 UTCTSTM WND DMG3 E Pleasant GroveDouglas, KSPower lines downed in the 800 block of E1500 Road.
03:19 UTCTORNADO2 Ssw GardnerJohnson, KSNWS Damage Survey confirmed a short lived EF-1 tornado developed due to a strong embedded circulation along a line of thunderstorms that moved northeast across Johnson County Kansas. The tornado began and ended on the so
03:20 UTCTSTM WND DMG2 S GardnerJohnson, KSSubstantial damage to an apartment complex, with several trees down and roof and shingle damage. Time estimated from radar.
03:20 UTCTSTM WND DMGLa CygneLinn, KSDowned power lines and power outages near Market Street. Time estimated from radar.
03:23 UTCTSTM WND DMG1 Sse GardnerJohnson, KSSocial media report of trees and limbs down and property damage on 183rd Street. Time estimated from radar.
03:23 UTCTSTM WND DMG5900 Monticello RdJohnson, KSDamage is around Mill Valley High School. Tennis court bleachers upended. Parts of tennis court fence knocked down. Flag pole at soccer field pulled down. Time estimated from radar.
03:25 UTCTSTM WND DMG1 Wnw LinwoodLeavenworth, KSSeveral reports of trees down and power outages in the Linwood area. Time estimated from radar.
03:26 UTCTORNADO2 Nw De SotoLeavenworth, KSA Damage survey confirmed a brief Tornado developed within an embedded circulation within the line of thunderstorms lifting north across southern Leavenworth County Sunday night, May 19th, 2024. The tornado impacted rura
03:28 UTCTSTM WND DMG1 Sw De SotoJohnson, KSSocial media report of damage to the Mill Valley High School tennis court shelter. Time estimated from radar.
03:28 UTCTSTM WND DMG1 W De SotoJohnson, KSReport from mPING: 3-inch tree limbs broken; Power poles broken. Time adjusted from radar.
03:28 UTCTSTM WND DMGDe SotoJohnson, KSDelayed report. Social media photo of downed trees in De Soto. Time estimated from radar.
03:30 UTCTSTM WND DMGOlatheJohnson, KSSeveral reports of tree and property damage in the Olathe area. Time estimated from radar.
03:30 UTCTSTM WND GST 602 Wnw ShawneeJohnson, KSVia Facebook.
03:31 UTCTSTM WND DMG2 Sse LouisburgMiami, KSDelayed report. Several reports of downed trees south of Louisburg. Time estimated from radar.
03:31 UTCTSTM WND DMGTonganoxieLeavenworth, KSSeveral downed trees in Tonganoxie. Time estimated from radar.
03:31 UTCTORNADO2 Wnw ShawneeJohnson, KSPreliminary results of a NWS Damage Survey have confirmed an EF-1 tornado occurred Monday night, May 19th, 2024, in northwestern Johnson County Kansas. The tornado began shortly after 10:31 PM CDT south of Mill Valley Hi
03:33 UTCTSTM WND DMG1 Wnw ShawneeJohnson, KSDowned tree limbs near 64th and Monticello. Time estimated from radar.
03:33 UTCTSTM WND DMG5 Ne New LancasterMiami, KSDowned power lines and power outages Middle Creek Lake. Time estimated from radar.
03:33 UTCTSTM WND GST 621 Sw ClareJohnson, KSASOS station KIXD Olathe Industria.
03:36 UTCTSTM WND DMG1 N ShawneeJohnson, KSSocial media report of downed trees and limbs near Johnson Drive. Time estimated from radar.
03:36 UTCTSTM WND GST 602 Sw BasehorLeavenworth, KSTime estimated from radar.
03:39 UTCTSTM WND DMG1 S Overland ParkJohnson, KSMultiple trees down near 87th and Riley Streets. Time estimated from radar.
03:39 UTCTSTM WND DMG1 Ssw Overland ParkJohnson, KSSocial media report of multiple trees down and property damage near 87th Street and Lowell Avenue. Time estimated from radar.
03:39 UTCTSTM WND DMG2 Ese JarbaloLeavenworth, KSTwo large power poles downed near 187th and Fairmount Road. Time estimated from radar.
03:39 UTCTSTM WND DMG2 W MerriamJohnson, KSDowned trees and power lines near Johnson Drive and Long Avenue. Time estimated from radar.
03:39 UTCTORNADO1 Ssw FairwayJohnson, KSPreliminary results of a NWS Damage Survey have confirmed an EF-1 Tornado occurred Sunday Night, May 19th, 2024 in northeastern Johnson County Kansas. Much of the path was EF-0 Damage, with a pocket of EF-1 Damage with m
03:41 UTCTSTM WND DMGPrairie VillageJohnson, KSMultiple social media reports of downed trees and wires in Prairie Village. Time estimated from radar.
03:41 UTCTSTM WND GST 70OskaloosaJefferson, KS
03:44 UTCTSTM WND DMG1 Nnw MuncieWyandotte, KSDowned power lines and power outages near 74th Street. Time estimated from radar and dispatch report.
03:44 UTCTSTM WND DMGFairwayJohnson, KSReport from mPING: 3-inch tree limbs broken; Power poles broken. Time adjusted from radar.
03:44 UTCTSTM WND DMGWyandotte County LakeWyandotte, KSSignificant damage to boat docks. Time estimated from radar.
03:44 UTCTSTM WND GST 601 N Prairie VillageJohnson, KSWidespread power outages in the area. Time estimated from radar.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2024 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 19, 2024

31 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 191:12 PM MDTUnratedWashington, CO0.225
May 193:32 PM CDTEF1Russell, KS1.615
May 192:45 PM MDTEF2Logan, CO1.630
May 192:56 PM MDTUnratedLogan, CO0.015
May 194:20 PM CDTEF0Ellsworth, KS0.210
May 193:28 PM MDTUnratedLogan, CO0.225
May 196:19 PM CDTEF0Roger Mills, OK0.230$5,000
May 196:27 PM CDTEF0Roger Mills, OK0.530$5,000
May 196:35 PM CDTUnratedMcDonough, IL0.620
May 196:43 PM CDTEF0Roger Mills, OK1.930$10,000
May 196:47 PM CDTUnratedBarton, KS1.140
May 196:58 PM CDTUnratedCuster, OK0.5100
May 197:28 PM CDTEF2Custer, OK6.71,760$250,000
May 197:39 PM CDTEF1Custer, OK6.7400$150,000
May 198:05 PM CDTEF1Custer, OK5.0440$200,000
May 198:13 PM CDTEF1Custer, OK2.830
May 198:16 PM CDTEF1Marion, KS1.140
May 198:24 PM CDTEF0Caddo, OK1.040$25,000
May 198:37 PM CDTEF1Blaine, OK0.650$5,000
May 198:37 PM CDTEF1Blaine, OK0.550$2,000
May 199:32 PM CDTEF2Canadian, OK3.5300$100,000
May 199:41 PM CDTEF0Canadian, OK1.2300$2,000
May 199:41 PM CDTEF0Canadian, OK2.930$5,000
May 199:44 PM CDTEF0Osage, KS0.740
May 1910:08 PM CDTEF0Shawnee, KS0.125
May 1910:10 PM CDTEF0Oklahoma, OK0.110
May 1910:26 PM CDTEF1Leavenworth, KS1.5150
May 1910:31 PM CDTEF1Johnson, KS1.6105
May 1910:39 PM CDTEF1Johnson, KS2.6150
May 1910:53 PM CDTEF1Woods, OK2.7300$10,000
May 1911:01 PM CDTEF1Woods, OK1.540$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.